Pharm 180 Cardiovascular Medication affecting Urinary Output
Home > Preview
The flashcards below were created by user
on FreezingBlue Flashcards.
What is the drug classification for:
- High-Ceiling Loop Diuretic that acts on the Loop of henle:
- ---blocking the reabsorption of Na and Cl + preventing reabsorption of water
What are Loop diuretics used for?
needed when there is an emergent need for rapid mobilization of fluid
Which diuretic would you use on a patient suffering from:
--pulmonary edema caused by Heart Failure
--edema caused by Liver, Cardiac, or Kidney Disease or HTN
--hypercalcemia r/t kidney stone formation
- Furosemide (Lasix)
- Bumetanide (Bumex)
What adverse effects would a nurse monitor on a patient taking furosemide (Lasix)?
What are the signs and symptoms of Dehydration that a nurse would monitor for on a patient taking furosemide to treat heart failure or edema
- dry mouth
- increased thirst
- urine output less than 30ml/hr
- weight loss
What signs/symptoms would a nurse monitor on a patient taking furosemide for an indication of Thrombosis or Embolism?
- chest pain
- calf pain
- pelvic pain
Starting patients on a low dose of Lasix and monitoring the patients daily weight would help minimize
the risk for dehydration
Light headedness and dizziness are both signs of what?
(advise your patient to sit or lie down)
Why would a nurse advise a client to avoid sudden changes of position or to rise slowly from lying down or sitting?
To prevent hypotension esp orthostatic hypotension
(monitor clients Blood Pressure)
A nurse would advise his patient who is taking furosemide, a loop diuretic to notify the health care provider if he experiences what symptom?
tinnitus, ringing in the ears, which may indicate ototoxicity.
What would the nurse teach a patient who takes furosemide daily + has a potassium level of 3.3.
Teach the patient to consume high potassium foods
(bananas, orange juice, spinach, nuts)
What signs would a nurse monitor for a patient suspected of having hypokalemia?
- general weakness
Why would a nurse monitor uric acid levels on a patient taking Lasix?
Lasix is a loop diuretic which causes an increase in uric acid levels
(be cautious with a patient who has gout)
What would the nurse monitor a patient who is taking digoxin (cardiac glycoside) and furosemide (diuretic) for?
Ventricular dyshythmias which occurs in the presence of hypokalemia
A nurse would monitor a patient with hyponatremia (due to a loop diuretic) for
What signs would a nurse monitor on a patient suspected of having low levels of magnesium?
- muscle twitching
weight loss, light headedness, dizziness, GI distress, and general weakness are s/s that indicate?
Hypokalemia or Hypovolemia
What signs would alert the nurse that the medication is effective with a patient taking Lasix to treat heart failure?
-decrease in pulmonary or peripheral edema
- -weight loss
- -decrease in BP
- -Increase in Urine output
What is the drug classification for spironolactone (aldactone)
What is purpose or expected outcome of Aldactone (spironolactone)
1. blocks the action of aldosterone by excreting sodium and water
2. retains potassium in the blood
A potassium-sparing diuretic is given to a patient with
How long would the therapeutic effect take on a patient who is taking a potassium-sparing diuretic?
12 to 48 hours
What are the adverse effects of potassium-sparing diuretic?
- male impotence
- irregularities of menstrual cycle (females)
What patient teaching would a nurse include on a patient taking a potassium-sparing diuretic?
To avoid using salt substitutes b/c it is high in potassium which could cause hyperkalemia, potassium serum levels > 5.0
What diuretic has no risk of hearing loss and can be combined with ototoxic medications?
What would the nurse teach a patient taking a thiazide diuretic, who complains of having GI upsets?
To take medication with meals or after meals
The nurse would know that the Thiazide diuretic medication was effective if
The patient shows a
- -decrease in BP + edema
- -increase in urine output
A nurse would Hold the potassium-sparing diuretic medication on a patient who
Has hypokalemia or has severe kidney failure?
A patient who is taking ACE inhibitors concurrently with potassium-sparing diuretic, or while taking potassium supplements
increase the patients risk of hyperkalemia
Effectiveness of a potassium-sparing diuretic medication is evident if the patient shows signs of
- normal potassium serum levels of 3.5-5.0
- weight loss
- decrease of BP + edema
What would you like to do?
Home > Flashcards > Print Preview